Nebraska, 2023

Hail and Damaging Winds in Nebraska, July 22, 2023

July 22, 2023 · NWS LBF · 12 events in 6 counties and zones

Scattered supercells moved south from the Sandhills into southwest Nebraska throughout the afternoon and evening of July 22. Multiple reports of large hail and severe winds were received across several counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Scattered supercells moved south from the Sandhills into southwest Nebraska throughout the afternoon and evening of July 22. Multiple reports of large hail and severe winds were received across several counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 22, 2:13 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 22, 2:13 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
313 PM CDT Sat Jul 22 2023

.SYNOPSIS...
Issued at 309 PM CDT Sat Jul 22 2023

Key Messages in short term:

*Isolated thunderstorm chance this afternoon/early evening and Sunday

*Warmer temperatures Sunday

Key Messages in the long term:

*Highs near or at 100 degrees in some locations Monday through Wed.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 309 PM CDT Sat Jul 22 2023

The main concern in the short term will be the thunderstorm
potential this afternoon into the early evening. Thunderstorms
development will be marginal and mostly diurnally driven, thus
wouldn't expect to see any storm sustaining itself much after
sunset. A weak disturbance is draped across portions of the
Sandhills, which will provide the focus for thunderstorm
development. Current satellite does show a cumulus field
developing across the Sandhills into north central and central
Nebraska. However, would not expect much if anything to develop
upscale west of HWY 83, as CAPE values are marginal to say the
least, less than 1000 J/kg. There is however, sufficient CAPE
around 1500 to 2000 J/kg, generally across the eastern portion of
the CWA, HWY 83 and east. This would be the favorable location for
any storm development this afternoon and early evening. There is
also a secondary area of development across SD that has the
potential to move into north central Nebraska.

For low temperatures tonight, did raise just a couple degrees. There
is a decent warm layer aloft overnight just above the sfc, however
clear skies and light winds should hinder any mixing of the warm air
to the sfc overnight. Sunday an upper level ridge builds in across
the west with decent WAA. For highs on Sunday, did bump them a
little higher, 850mb temps above 25 degrees celsius are expected and
should bring sfc temps into the upper 90s.

.LONG TERM...(Monday through Saturday)
Issued at 309 PM CDT Sat Jul 22 2023

The main concern in the long term will be the heat. An upper level
ridge builds in from the west early next week, bringing very warm
temperatures Mon. through Wed. Temperatures on each of the days will
reach the upper 90s to 100 degrees. At this time no headlines are
needed for Mon. through Wed. as the heat index stays below headline
criteria, however will need to continue to monitor with upcoming
forecast. The ridge begins to flatten by Thursday, keeping the 100
degree temperatures at bay to end the week. There will be isolated
chances for thunderstorms throughout the week, but not expecting
anything widespread at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1225 PM CDT Sat Jul 22 2023

An upper level disturbance across wrn SD will move south into
Nebraska late this afternoon. The disturbance is expected to
produce isolated thunderstorms. This flight concern is expected to
exit wrn and ncntl Nebraska by 03z this evening.

Otherwise, there are no other flight concerns this afternoon,
tonight and Sunday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Gomez
SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...CDC
Hazardous weather outlook, Jul 22, 2:04 PM CST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
304 PM CDT Sat Jul 22 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-232015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
304 PM CDT Sat Jul 22 2023 /204 PM MDT Sat Jul 22 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Isolated severe thunderstorms are possible across north central
Nebraska and south central Nebraska this evening. The area of concern
is generally along and east of highway 83. The hazards are large
hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index values could approach 100 to 105 degrees by Tuesday and
Wednesday across the region. Take precautions if you must be outside
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 22, 2:24 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
324 PM CDT Sat Jul 22 2023

NEZ071-222045-
Frontier NE-
324 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of east central
Frontier County through 345 PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eustis, or 21 miles southwest of Lexington, moving southeast at 15
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of east central
Frontier County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4059 10014 4063 10007 4061 9998 4046 9998
      4044 10009
TIME...MOT...LOC 2024Z 303DEG 15KT 4058 10005

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

CDC
Special weather statement, Jul 22, 2:33 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service North Platte NE
333 PM CDT Sat Jul 22 2023

NEZ038-222100-
Custer NE-
333 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of south central Custer
County through 400 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oconto, or 22 miles north of Lexington, moving southeast at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of south central
Custer County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Nebraska.

&&

LAT...LON 4116 9990 4113 9975 4105 9968 4105 9992
TIME...MOT...LOC 2033Z 315DEG 15KT 4110 9984

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

CDC
Special weather statement, Jul 22, 3:38 PM CST, 48 minutes before
Special Weather Statement
National Weather Service North Platte NE
438 PM CDT Sat Jul 22 2023

NEZ005-094-222200-
Eastern Cherry NE-Western Cherry NE-
438 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of north central Cherry
County through 500 PM CDT...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spring Creek, or 24 miles southwest of Mission, moving south at 40
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kilgore and Nenzel.

This includes Highway 20 between mile markers 164 and 180.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4280 10081 4277 10117 4300 10116 4300 10087
TIME...MOT...LOC 2138Z 342DEG 35KT 4306 10103

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CDC
Special weather statement, Jul 22, 3:48 PM CST, 38 minutes before
Special Weather Statement
National Weather Service North Platte NE
448 PM CDT Sat Jul 22 2023

NEZ038-222215-
Custer NE-
448 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of west central Custer
County through 515 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arnold, or 18 miles east of Stapleton, moving southeast at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Arnold, Callaway, Finchville and Milldale.

This includes Highway 92 between mile markers 247 and 257.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Nebraska.

&&

LAT...LON 4149 10024 4154 10012 4128 9988 4119 10022
TIME...MOT...LOC 2148Z 334DEG 23KT 4145 10015

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

CDC
Special weather statement, Jul 22, 4:04 PM CST, 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
504 PM CDT Sat Jul 22 2023

NEZ005-094-222230-
Eastern Cherry NE-Western Cherry NE-
504 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of north central Cherry
County through 530 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Merritt Reservoir, or 22 miles west of Valentine,
moving southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Merritt Reservoir and Anderson Bridge State Wildlife Management Area.

This includes Highway 97 between mile markers 108 and 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4279 10116 4287 10090 4262 10067 4250 10100
TIME...MOT...LOC 2203Z 334DEG 23KT 4277 10097

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CDC
Special weather statement, Jul 22, 4:13 PM CST, 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
513 PM CDT Sat Jul 22 2023

NEZ038-222230-
Custer NE-
513 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of southwestern Custer
County through 530 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Callaway, or 27 miles southeast of Stapleton,
moving southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Etna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Nebraska.

&&

LAT...LON 4128 10022 4131 10003 4112 9986 4105 10023
TIME...MOT...LOC 2212Z 315DEG 21KT 4123 10012

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CDC

The radar

The North Platte radar (KLNX), 101 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Custer

When
July 22, 4:26 PM CST
Where
Custer County, 18.97 mi SW of Callaway
Measured
1 in hail
Reported by
Public
Coordinates
41.100, -100.180

Public reported quarter size hail southwest of Callaway.

Hail, Hayes

When
July 22, 4:50 PM CST
Where
Hayes County, 2.95 mi NE of Hamlet
Measured
1.5 in hail
Reported by
Public
Coordinates
40.410, -101.190

Public reported hail near golf ball size near Hamlet.

Thunderstorm Wind, Thomas

When
July 22, 5:31 PM CST
Where
Thomas County, 10.81 mi SSE of Seneca
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.900, -100.770

Public estimated peak wind gusts around 60 mph.

Thunderstorm Wind, Logan

When
July 22, 6:10 PM CST
Where
Logan County, 0.52 mi E of Stapleton
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.480, -100.510

Stapleton Fire Department reported downed trees in town and large dumpsters moving across the street. Winds were estimated at 70 mph.

Thunderstorm Wind, Logan

When
July 22, 6:13 PM CST
Where
Logan County, 4.63 mi WSW of Logan
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.470, -100.380

Fire department estimated 70 mph winds near Gandy.

Thunderstorm Wind, Lincoln

When
July 22, 6:32 PM CST
Where
Lincoln County, 7.62 mi N of North Platte
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
41.260, -100.770

A home weather station recorded a 67 mph wind gust.

Hail, Lincoln

When
July 22, 6:41 PM CST
Where
Lincoln County, 1.48 mi SSW of North Platte
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
41.130, -100.790

An NWS employee reported half dollar size hail on west side of North Platte.

Thunderstorm Wind, Lincoln

When
July 22, 6:41 PM CST
Where
Lincoln County, 2.5 mi WNW of (Lbf)bird Fld North
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.150, -100.720

RSOIS sensor at WFO North Platte measured a 59 mph wind gust.

Hail, Lincoln

When
July 22, 6:41 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
41.130, -100.770

A storm chaser reported golf ball size hail on northwest side of North Platte.

Hail, Lincoln

When
July 22, 6:43 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
41.130, -100.770

An NWS employee reported quarter size hail covering the ground with the largest stones being ping pong size in town.

Hail, Lincoln

When
July 22, 6:50 PM CST
Where
Lincoln County, 8.31 mi S of North Platte
Measured
1 in hail
Reported by
Public
Coordinates
41.030, -100.770

Public reported quarter size hail near Lake Maloney.

Hail, Frontier

When
July 22, 7:38 PM CST
Where
Frontier County, 9.35 mi SW of Maywood
Measured
1 in hail
Reported by
Public
Coordinates
40.570, -100.740

Public reported quarter size hail southwest of Maywood.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120981, 1120983, 1120984, 1120986, 1120987, 1120989, 1120991, 1120992, 1120998, 1120993, 1120995, 1120996.